Hail, Butte
- When
- May 27, 11:25 AM MST
- Where
- Butte County, 6.32 mi W of Hoover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.115, -103.399
Quarter size hail fell over north central Butte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Quarter size hail fell over north central Butte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 10:31 AM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1131 AM MDT MON MAY 27 2013 .UPDATE... ISSUED AT 1058 AM MDT MON MAY 27 2013 PLENTY OF MID LEVEL INSTABILITY EXISTS THIS MORNING AS NOTED BY STRONG THUNDERSTORMS THAT HAVE ALREADY DEVEOPED OVER WESTERN SOUTH DAKOTA. A VIGOROUS SHORTWAVE WILL CROSS THE AREA THIS AFTERNOON SO EXPECT INCREASED THUNDERSTORM COVERAGE THIS AFTERNOON WITH SEVERE STORMS PROBABLE. WILL CONTINUE TO UPDATE THE FORECAST AS NEEDED TO THROUGHOUT THE DAY. && .SHORT TERM...TODAY THROUGH TUESDAY NIGHT ISSUED AT 257 AM MDT MON MAY 27 2013 08Z SURFACE ANALYSIS HAD LOW PRESSURE OVER EASTERN CO WITH LEE TROUGH INTO EASTERN MT AND STATIONARY FRONT BOUNDARY INTO FAR SOUTHERN SD. MANY OUTFLOW BOUNDARIES OVER CWA GIVEN OVERNIGHT CONVECTION. ST/BR COVERS MUCH OF THE CWA. MAIN CONCERN THIS FORECAST IS UPSTREAM SHORTWAVE CURRENTLY OVER ID PER WATER VAPOUR. TODAY/TONIGHT...ID SHORTWAVE WILL MOVE INTO EASTERN MT ALLOWING LEE TROUGH TO MOVE SOMEWHAT EAST AND WEAK COLD FRONT TO DEVELOP OVER MT AND MOVE OVER CWA THIS AFTERNOON/TONIGHT...CONVERGING WITH LEE TROUGH AND STATIONARY FRONTAL BOUNDARY. WEAK UPSLOPE FLOW WILL CONTINUE WHICH WILL KEEP ST/BR AROUND THIS MORNING...AND THEN POSSIBLY BURNING OFF MIDDAY AS SOLAR INSOLATION INCREASES. IF ST DOESN/T BURN OFF...LARGE FORECAST TEMPERATURE BUST LIKELY AS WELL AS MUCH LESS CONVECTION. IF WE DO WARM UP...EXPECT MLCAPE VALUES FROM 1-2KJ/KG AND 0-6KM SHEAR AROUND 20M/S. VALUES SUFFICIENT FOR SUPERCELL DEVELOPMENT AND SUBSEQUENT LARGE HAIL/DAMAGING WIND THREAT THIS AFTERNOON/EVENING. TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION WILL PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL BE THE FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A SLIGHT RISK OF SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...WEDNESDAY THROUGH SUNDAY ISSUED AT 257 AM MDT MON MAY 27 2013 LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY AND SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER THE NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL BRING CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT EAST BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS RETURNING. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON ISSUED AT 1130 AM MDT MON MAY 27 2013 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEASTERN WY INTO THE NORTHERN BLACK HILLS AREA AND NORTHWESTERN SD THIS AFTERNOON. AREAS OF MVFR/IFR CONDTIONS CAN BE EXPECTED OVER THESE AREAS. CIGS WILL CONTINUE TO IMPROVE ACROSS THE REST OF THE AREA EARLY THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND TRACK EASTWARD ACROSS THE FORECAST AREA THIS EVENING AS A STRONG SHORTWAVE OVER CENTRAL WY MOVES EAST. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...10 SHORT TERM...HELGESON LONG TERM...15 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 336 AM MDT MON MAY 27 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 336 AM MDT (436 AM CDT) MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 953 AM MDT MON MAY 27 2013 SDZ026-031-271645- PENNINGTON CO PLAINS SD-RAPID CITY SD- 953 AM MDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 1045 AM MDT... AT 949 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RAPID CITY AIRPORT...OR 10 MILES SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RAPID CITY AIRPORT... CAPUTA... FARMINGDALE... NEW UNDERWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 78 AND 83... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4413 10273 4391 10269 4390 10319 4402 10322 TIME...MOT...LOC 1553Z 255DEG 18KT 4397 10308 TRIMARCHI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 AM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HAIL DOWNTOWN RAPID CITY 44.08N 103.23W
05/27/2013 E0.75 INCH PENNINGTON SD OFFICIAL NWS OBS
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1038 AM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 3 NNW ELLSWORTH AFB 44.19N 103.12W
05/27/2013 E1.75 INCH MEADE SD PUBLIC
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1054 AM MDT MON MAY 27 2013 SDZ001-012-271745- BUTTE SD-HARDING SD- 1054 AM MDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE AND SOUTHEASTERN HARDING COUNTIES UNTIL 1145 AM MDT... AT 1051 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF HOOVER...OR 30 MILES SOUTH OF BUFFALO...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN BUTTE AND SOUTHEASTERN HARDING COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4535 10312 4520 10302 4515 10337 4523 10343 TIME...MOT...LOC 1653Z 244DEG 15KT 4519 10330 TRIMARCHI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 6 E DOWNTOWN SPEARFISH 44.50N 103.74W
05/27/2013 E0.88 INCH LAWRENCE SD LAW ENFORCEMENT
MILE MARKER 17 ON I-90
1145 AM HAIL DEADWOOD 44.38N 103.73W
05/27/2013 E0.50 INCH LAWRENCE SD LAW ENFORCEMENT
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 2 SSW SAINT ONGE 44.53N 103.73W
05/27/2013 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
POJORLIEThe Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449243.